zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Approximation in rough native spaces by shifts of smooth kernels on spheres. (English) Zbl 1082.41018
A kernel is a function $\Cal K\in C(S^d\times S^d),$ where $S^d$ is the unit sphere in $\Bbb R^{d+1}$. If the kernel $\Cal K$ is rotational invariant on $S^d,$ then there is a function $\phi :[-1,1]\to \Bbb R$ such that $\Cal K(x,y) =\phi (xy),$ where $xy =\langle x,y\rangle$ denotes the usual inner product in $\Bbb R^{d+1}.$ The function $\phi$ is called a zonal function and $\Cal K$ a zonal kernel. It is positively definite if and only if $\phi $ is positively definite. In the following $\phi$ is supposed strictly positively definite. Denote by $\Cal H_k^{(0)}$ the linear space of all homogeneous harmonic polynomials of degree $k$ and let $d_k = \dim \Cal H_k^{(0)}.$ If $\{Y_{k,\mu} : \mu =1,...,d_k\},$ is an orthonormal basis of $\Cal H_k^{(0)},$ then a zonal function $\phi$ admits the expansion $\phi(xy) = \sum_{k=0}^\infty a_k\sum_{\mu =1}^{d_k}Y_{k,\mu}(x)Y_{k,\mu}(y). $ Denote by $PH_\phi$ the linear space of all finite linear combinations of zonal shifts of $\phi$ equipped with the inner product $\langle f,g\rangle = \sum_{\xi\in \Xi}\sum_{\zeta\in \Theta} c_\xi d_\zeta \phi(\xi \zeta ),$ for $f= \sum_{\xi\in \Xi} c_\xi \phi(\xi \cdot)$ and $g =\sum_{\zeta\in \Theta} d_\zeta\phi (\zeta\cdot),$ where $\Xi,\Theta$ are finite subsets of $S^d.$ The completion of $PH_\phi$ is called the native space $\Cal N_\phi$ and it is a reproducing kernel Hilbert space with kernel $\phi.$ Considering two zonal functions, $\phi$ as above, and $\psi $ with the expansion coefficients $(b_k)_{k=0}^\infty,$ then $\Cal N_\phi\subset \Cal N_\psi,$ provided $0\leq a_k\leq b_k,\,k=0,1,...,$ but this embedding is not isometric in general. The authors define a multiplier operator $T:\Cal N_\phi \to \Cal N_\psi$ and prove that, for a finite subset $\Xi$ of $S^d,$ every $f\in \Cal N_\psi$ has a unique best approximation element $s_\phi[f]= \sum_{\xi\in \Xi}c_\xi \phi(\cdot \xi) $ in $\phi_\Xi =\text{span}\{\phi(\cdot \xi) : \xi \in \Xi\},$ and that the coefficients $c_\xi,\, \xi\in \Xi,$ are determined by the interpolation condition $T(s_\phi[f]) =T(f)\vert _{\,\Xi}.$ They give also an estimate of the error, namely $$ \Vert \psi_x-s_\phi[\psi_x]\Vert _{\Cal N_\psi} \leq C\left(\sum_{k>L}^\infty b_k/d_k\right)^{1/2}, $$ where $\psi_x =\psi(x\cdot), \, L$ satisfies $h(\Xi) \leq 1/(2L),\, h(\Xi)$ being the mesh of the finite set $\Xi\subset S^d, $ and the constant $C$ is independent of $x$.

41A30Approximation by other special function classes
41A65Abstract approximation theory
41A05Interpolation (approximations and expansions)
41A58Series expansions (e.g. Taylor, Lidstone series, but not Fourier series)
42C15General harmonic expansions, frames
33C55Spherical harmonics
46E22Hilbert spaces with reproducing kernels
Full Text: DOI
[1] Bochner, S.: Hilbert distances and positive definite functions. Ann. of math. 42, 647-656 (1941) · Zbl 0025.34201
[2] Chen, D.; Menegatto, V. A.; Sun, X.: A necessary and sufficient condition for strictly positive definite functions on spheres. Proc. amer. Math. soc. 131, 2733-2740 (2003) · Zbl 1125.43300
[3] Ditzian, Z.: Fractional derivatives and best approximation. Acta. math. Hungar. 81, No. 4, 323-348 (1998) · Zbl 0962.41017
[4] Dyn, N.; Narcowich, F.; Ward, J.: Variational principles and Sobolev-type estimates for generalized interpolation on a Riemannian manifold. Constr. approx. 15, 175-208 (1999) · Zbl 0948.41015
[5] Von Golitschek, M.; Light, W.: Interpolation by polynomials and radial basis functions on spheres. Constr. approx. 17, 1-18 (2001) · Zbl 0983.41002
[6] Jetter, K.; Stöckler, J.; Ward, J. D.: Error estimates for scattered data interpolations on spheres. Math. comp. 68, 733-747 (1999) · Zbl 1042.41003
[7] J. Levesley, W. A. Light, D. Rogozin, X. Sun, A simple approach to variational theory for interpolation on spheres, International Theory of Numerical Analysis, vol. 132, Birkhauser, Verlag Base/Switerzland, 1999.
[8] Menegatto, V. A.: Strictly positive definite kernels on the Hilbert spheres. Appl. anal. 55, 114-119 (1994) · Zbl 0873.41005
[9] Menegatto, V. A.: Interpolation on the complex Hilbert sphere. Approx. theory appl. 11, 1-9 (1995) · Zbl 0857.46015
[10] Narcowich, F. J.: Generalized Hermite interpolation and positive definite kernels on a Riemannian manifold. J. math. Anal. appl. 190, 165-193 (1995) · Zbl 0859.58032
[11] Narcowich, F. J.; Schaback, R.; Ward, J. D.: Approximation in Sobolev spaces by kernel expansions. J. approx. Theory 114, 70-83 (2002) · Zbl 1022.46023
[12] F.J. Narcowich, J.D. Ward, Scattered data interpolation on sphere: error estimates and locally supported basis functions, SIAM J. Math. Anal. 36 (2004) 284 -- 300. · Zbl 1081.41014
[13] Ragozin, D.; Levesley, J.: The fundamentality of translates of spherical functions on compact homogeneous spaces. J. approx. Theory 103, 252-268 (2000) · Zbl 0947.41017
[14] Ron, A.; Sun, X.: Strictly positive definite functions on spheres. Math. comp. 65, 1513-1530 (1996) · Zbl 0853.42018
[15] Schoenberg, I. J.: Positive definite functions on spheres. Duke math. J. 9, 96-108 (1942) · Zbl 0063.06808
[16] Schaback, R.: Improved error bounds for scattered interpolation by radial basis functions. Math. comp. 68, 201-216 (1999) · Zbl 0917.41011
[17] X. Sun, Strictly positive definite functions on the unit circle, Math. Comp. 74 (2005) 709 -- 721. · Zbl 1068.42008
[18] Sun, X.; Cheney, E. W.: Fundamental sets of continuous functions on spheres. Constr. approx. 13, 245-250 (1997) · Zbl 0886.41016
[19] Stein, E. M.; Weiss, G.: Introduction to Fourier analysis on Euclidean spaces. (1971) · Zbl 0232.42007
[20] G. Szegő, Orthogonal Polynomials, fourth ed., American Mathematical Society Colloquium Publication, vol. 23, American Mathematical Society, Providence, RI, 1959.
[21] Morton, Tanya M.; Neamtu, M.: Error bounds for solving pseudo-differential equations on spheres by collocation with zonal kernels. J. approx. Theory 114, 242-268 (2002) · Zbl 1004.65108
[22] Xu, Y.; Cheney, E. W.: Strictly positive definite functions on spheres. Proc. amer. Math. soc. 116, 977-981 (1992) · Zbl 0787.43005